A potential new role for ASL perfusion imaging: Diagnosis of metronidazole induced encephalopathy - Two companion cases.

Authors:
Vivek Yedavalli
Vivek Yedavalli
Stanford University
Neuroradiology Fellow
Neuroradiology
Palo Alto, California | United States

Radiol Case Rep 2020 Jan 9;15(1):77-81. Epub 2019 Nov 9.

Stanford University, Department of Radiology, Division of Neuroradiology and Neurointervention, 300 Pasteur Drive, Room S092, MC 5105, Palo Alto, CA 94305, USA.

Metronidazole induced encephalopathy (MIE) is a rare condition due to prolonged high dose administration of metronidazole. MIE with corresponding increased perfusion on MRI arterial spin labeling (ASL) of the involved regions of the brain appears not to have been reported in the literature to date. We present two such cases, a 59-year-old male with recurrent C difficile colitis with classic MR imaging characteristics of MIE, and a companion case of a 65-year-old female with gangrenous cholecystitis also presumed to have MIE. Despite aggressive medical management, both patients expired. Our cases demonstrate a correlation with ASL hyperperfusion to affected brain regions thought to be due to edema or inflammation. Perfusion imaging may play a role in diagnosis of MIE.

Download full-text PDF

Source
http://dx.doi.org/10.1016/j.radcr.2019.10.011DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC6849432PMC
January 2020

Publication Analysis

Top Keywords

induced encephalopathy
8
metronidazole induced
8
perfusion imaging
8
mie
5
literature cases
4
asl hyperperfusion
4
reported literature
4
correlation asl
4
male recurrent
4
demonstrate correlation
4
59-year-old male
4
cases 59-year-old
4
hyperperfusion brain
4
labeling asl
4
spin labeling
4
despite aggressive
4
arterial spin
4
asl involved
4
involved regions
4
recurrent difficile
4

Similar Publications